Utah, 2008

Flash Flooding and Hail in Utah, July 20 to 22, 2008

July 20 to 22, 2008 · NWS SLC · 5 events in 3 counties and zones

Another surge of moisture that reached the entire state of Utah helped initiate thunderstorms across a few different areas from July 20th to July 22nd. These thunderstorms mostly produced flash flooding, but large hail and strong winds were also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another surge of moisture that reached the entire state of Utah helped initiate thunderstorms across a few different areas from July 20th to July 22nd. These thunderstorms mostly produced flash flooding, but large hail and strong winds were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 20, 7:48 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 20, 7:48 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MDT SUN JUL 20 2008

.SYNOPSIS...HIGH PRESSURE CENTERED OVER COLORADO WILL ALLOW A
MOIST SOUTHERLY FLOW TO RESIDE ACROSS THE INTERMOUNTAIN REGION
THROUGH MONDAY. A STORM SYSTEM IS EXPECTED TO BRUSH NORTHERN UTAH
TUESDAY...WITH A DRIER WESTERLY FLOW ENSUING FOR MID-WEEK.

&&

.DISCUSSION...MID LEVEL RIDGE HAS BECOME CENTERED OVER
COLORADO...ALLOWING DEEP MOISTURE TO SURGE NORTHWARD ACROSS THE
FORECAST AREA. THIS HAS ALLOWED FOR SEVERAL CONVECTIVE CLUSTERS
ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND
EVENING...RESULTING IN LOCALLY HEAVY RAINFALL ACROSS SOME AREAS.
REMNANTS OF EARLIER CLUSTER CURRENTLY SPREADING NORTH ACROSS WEST
CENTRAL UT...AND MAY IMPACT THE WASATCH FRONT LATE THIS EVENING
INTO THE EARLY MORNING HOURS WHERE ATMOSPHERE REMAINS WEAKLY
UNSTABLE. WILL CONTINUE TO MONITOR...AND MAY NEED TO INCREASE
OVERNIGHT POPS ACROSS THE NORTH.

FURTHER SOUTH...ARC OF CONVECTION CONTINUES TO PROPAGATE
NORTH AND WEST ALONG REMNANT OUTFLOW BOUNDARY MOVING OUT OF AZ.
THIS ALLOWED FOR A RAPID INCREASE IN CONVECTION ACROSS WASHINGTON
COUNTY A SHORT WHILE AGO. EXPECT THIS ACTIVITY TO CONTINUE ALONG
THIS BOUNDARY FOR THE NEXT FEW HOURS...HOWEVER ANTICIPATE A
GENERAL DECREASE IN STRENGTH AS INSTABILITY WANES ACROSS THE AREA.

DEEP MOISTURE EXPECTED TO REMAIN IN PLACE THROUGH AT LEAST
MONDAY...THUS ANTICIPATING ANOTHER ACTIVE CONVECTIVE DAY ACROSS
MUCH OF THE FORECAST AREA.

&&

.AVIATION...WINDS AT KSLC EXPECTED TO REMAIN PREDOMINANTLY SOUTH
OF THE SOUTH THROUGH THE OVERNIGHT HOURS. HOWEVER...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT ACROSS
THE WASATCH FRONT...WHICH MAY RESULT IN PERIODS OF GUSTY AND
ERRATIC OUTFLOW WINDS. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL...MOST LIKELY BETWEEN
04-08Z.

&&

.HYDROLOGY...A FLASH FLOOD WATCH REMAIN IN EFFECT ACROSS MUCH OF
SOUTHERN UTAH THROUGH 10 PM. ANTICIPATE BEING ABLE TO ALLOW THIS
WARNING TO EXPIRE AS SCHEDULED...AS OVERALL INTENSITY OF
CONVECTION SHOULD CONTINUE TO WANE WITH THE LOSS OF DAYTIME
HEATING. A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS MUCH OF
THE STATE ON MONDAY...AND EXPECT TO SEE ANOTHER ROUND OF
THUNDERSTORM ACTIVITY CAPABLE OF PRODUCING HEAVY RAINFALL.

&&

.FIRE WEATHER...MOISTURE CONTINUES TO MOVE INTO THE FIRE DISTRICT
THIS EVENING...RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS MAINLY CENTRAL AND SOUTHERN UTAH. DRIER AND SOMEWHAT MORE
STABLE AIR HAS REMAINED ACROSS NORTHERN UT...THUS HAVE SEEN
CONSIDERABLY LESS ACTIVITY ACROSS THIS AREA. GIVEN THE LIMITED
NATURE OF THUNDERSTORM ACTIVITY ACROSS NORTHERN UT...AS WELL AS AN
INCREASINGLY MOIST AIRMASS...ALLOWED THE RED FLAG WARNING FOR DRY
LIGHTNING TO EXPIRE EARLIER THIS EVENING.

WITH A VERY MOIST AIRMASS EXPECTED TO RESIDE ACROSS THE STATE ON
MONDAY...ANTICIPATE FAIRLY WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THESE STORM
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...PARTICULARLY ACROSS
CENTRAL AND SOUTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM SUNDAY FOR UTZ016-UTZ019-UTZ020-
     UTZ021-UTZ518.

WY...NONE.

&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 4:13 AM MST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SUN JUL 20 2008

UTZ019>021-518-211200-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY AS DEEP MOISTURE MOVES ACROSS SOUTHERN UTAH TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEP MOISTURE WILL REMAIN IN PLACE THROUGH TUESDAY WITH HEAVY
RAINFALL A DISTINCT POSSIBILITY. A DECREASING TREND OF MOISTURE
SETS IN WEDNESDAY THROUGH FRIDAY. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE MOUNTAINS
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

UTZ001>016-517-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS COULD PRODUCE STRONG ERRATIC
WIND GUSTS TODAY...ESPECIALLY OVER NORTHWESTERN PORTIONS. AN INCREASE
OF THUNDERSTORMS AND SHOWERS WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN IS POSSIBLE MONDAY AND TUESDAY AS THE MOISTURE
DEEPENS OVER NORTHERN UTAH. A DRIER WESTERLY FLOW ALOFT SETS IN
WEDNESDAY WHICH SHOULD LOWER THE THREAT OF THUNDERSTORMS OVER
WESTERN PORTIONS BUT ENOUGH MOISTURE REMAINS OVER THE MOUNTAINS
FOR CONTINUED SPOTTY ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 88 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
July 20, 8:30 PM MST to 11:30 PM MST
Where
Washington County, 1.21 mi SW of (Sgu)st George Muni to 1.02 mi WSW of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.066, -113.613

Heavy rain caused a flash flood of Virgin River near Bloomington, with a rise from 29 cfs to 1129 cfs.

Flash Flood, Wayne

When
July 22, 12:25 PM MST to 4:25 PM MST
Where
Wayne County, 0.91 mi E of Fruita to 3.63 mi WNW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.233

Scenic Drive in Capitol Reef National Park was closed due to flash flooding.

Hail, Salt Lake

When
July 22, 12:40 PM MST
Where
Salt Lake County, 2.14 mi NNW of Salt Lake No Two Arp
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.650, -112.010

Hail that was 0.75 inches in diameter was observed in Kearns.

Flash Flood, Salt Lake

When
July 22, 12:50 PM MST to 3:50 PM MST
Where
Salt Lake County, 0.77 mi SW of Taylorsville to 2.13 mi NNW of Taylorsville
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
40.661, -111.938

A CoCoRaHS observer reported a rainfall total of 1.26 inches near Kearns. Local media reported flooding in the Kearns and Taylorsville area, and standing water accumulated 1 to 3 feet in low lying areas.

Flash Flood, Washington

When
July 22, 6:00 PM MST to 10:00 PM MST
Where
Washington County, 2.37 mi ESE of Bloomington to 3.73 mi ESE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.042, -113.558

Fort Pierce Wash rose to 1097 cfs within one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127427, 127428, 127429, 128145, 128146.